Skip to Main Content

Chapter 32. Status Epilepticus

Student Questions

A 37-year-old female is brought into the Emergency Department (ED) by her husband after having convulsions for approximately 10 minutes at home. She is not conscious, but starts convulsing again while in the ED. What is the best choice for an initial emergent therapy for this patient?

A. Propofol

B. Phenytoin

C. Lorazepam

D. Phenobarbital

Answer: C

Option A: Incorrect. Propofol is used for the treatment of refractory status epilepticus.

Option B: Incorrect. Phenytoin is not as effective as lorazepam for halting seizures activity. It is used for urgent therapy.

Option C: Correct. Lorazepam is the drug of choice for emergent therapy to halt seizure activity.

Option D: Incorrect. Phenobarbital is not the drug choice for emergent treatment of seizure activity. It is used for urgent therapy.

A patient in the emergency department is diagnosed with status epilepticus. He has a blood pressure of 90/65 mm Hg and a heart rate of 120 beats/min. Which of the following combinations of agents will have the least effects on this patient's cardiorespiratory system?

A. Lorazepam and phenytoin

B. Midazolam and valproate sodium

C. Diazepam and fosphenytoin

D. Midazolam and phenobarbital

Answer: B

Option A: Incorrect. Lorazepam and phenytoin both have propylene glycol in their IV formulation and can cause hypotension when administered rapidly; further complicating this patient's condition.

Option B: Correct. Midazolam and valproate sodium have the least effects on blood pressure of the agents listed and do not contain propylene glycol.

Option C: Incorrect. Diazepam and phenytoin both have propylene glycol in their IV formulation and can cause hypotension when administered rapidly; further complicating this patient's condition.

Option D: Incorrect. Midazolam has minimal effects on blood pressure; however, phenobarbital has propylene glycol in its IV formulation and can cause hypotension when administered rapidly, further complicating this patient's condition.

Which of the following is a common sign of acute (< 30 minutes) generalized convulsive status epilepticus?

A. Hypotension

B. Hyperglycemia

C. Rhabdomyolysis

D. Respiratory failure

Answer: B

Option A: Incorrect. Hypotension may occur during the prolonged phase of generalized convulsive status epilepticus, while hypertension ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.